[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.167.149.128. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Correspondence and Brief Communications
June 01, 2007

Inappropriate Antibiotic Use in Soft Tissue Infections in Injection Drug Users—Reply

Arch Surg. 2007;142(6):576. doi:10.1001/archsurg.142.6.576-a

In reply

The role of bacteria in causing tissue necrosis may be debated, but the standard treatment of infected soft tissue is not. The article by Del Giudice1 looks at the cutaneous complications after crushed buprenorphine tablet injections in 13 patients in southeastern France. Cellulitis associated with necrotizing ulcers, in the article, is attributed to chemical irritants. An infection by bacteria often accompanies the tissue necrosis. As mentioned by the author, it is difficult to distinguish the contribution of chemicals from bacteria in the disease process. But once bacteria are found in necrotic tissue with surrounding cellulitis, most clinicians would consider the tissue infected and treat with antibiotics. Perhaps Dr Del Giudice is correct in stating that chemicals in the injected drug cause the initial tissue necrosis. But to claim that the bacteria found in the wound may be irrelevant ignores the fact that a significant number of these patients die of systemic infection after narcotic injection.

First Page Preview View Large
First page PDF preview
First page PDF preview
×